is a neurological
movement disorder that is caused by the long-term use of a certain type of medications called neuroleptics. Neuroleptic drugs are usually prescribed for psychiatric conditions, although they may be used to treat gastrointestinal or neurological conditions in some cases.
Tardive dyskinesia is primarily characterized by repetitive involuntary movements of the jaw, lips and tongue such as grimacing; sticking out the tongue; and smacking, puckering and pursing the lips. Some affected people may also experience involuntary rapid, jerking movements (chorea) or slow, writhing movements (athetosis) of the arms and/or legs. It is unclear why some people who take neuroleptic medications develop these symptoms while others do not.
Treatment for this condition varies but may include stopping or minimizing the use of neuroleptic drugs and/or taking additional medications to to reduce the severity of the symptoms.
Last updated: 12/18/2014